Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 17, 2021, 8:28 PM MST for Cochise County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 8:28 PM MST (03:28 UTC)
- Expired
- Jul 17, 2021, 9:00 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
672 WWUS85 KTWC 180328 SPSTWC Special Weather Statement National Weather Service Tucson AZ 828 PM MST Sat Jul 17 2021 AZZ508-512-180400- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 828 PM MST Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 900 PM MST... At 828 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Willcox, moving north at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3219 10957 3205 10982 3229 10998 3239 10966 TIME...MOT...LOC 0328Z 169DEG 29KT 3217 10976 $$ Singer
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:00 PM MST, 6 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM MST, 6 hours 28 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 200 PM MST Sat Jul 17 2021 .SYNOPSIS...Daily scattered showers and thunderstorms will continue across parts of Arizona the next seven days with high temperatures remaining below normal. && .DISCUSSION...Convection developing as expected with the exception of the storms in western Pima county and those are showing little to no movement. Not a problem at the moment as rain rates are reasonable. Development will continue through the afternoon primarily over elevated terrain and this evening off of any outflows bouncing around. Storms will likely shade themselves out with the anvils preceding the storms due to a lack of directional shear, so travel from their source areas will likely be limited. Main concern this afternoon/evening would be flooding due to stationary heavy rain producers or storms training over the same area. Some potential for isolated overnight convection but it does not look to be as much as we have seen on recent nights. Sunday we will no longer be under the suppressive influence of the departed inverted trough so we will have a moderately unstable airmass under a moist SE flow. The Tucson model sounding does show a bit of an inversion that will need to be forced through and anvil shading will continue to be an issue. Storms will develop in the favored higher terrain areas south and east of Tucson, we will just need to see how much outflow interaction we get from there. Monday things look a little better with a some indication of an inverted trough approaching. Model soundings look plenty moist and unstable with a bit more directional shear through the vertical column. However with the greater directional shear combined with a rather light speed profile, storms are more likely to be slow movers or anchored over the terrain raising the threat of flooding. Tuesday through Saturday the mid level high center moves to near the Four-Corners area with a favorable east to southeast flow and PW values supportive of continued daily rounds of convection. There is some indication of weak waves moving through from time to time although it is much too soon to try to time anything like that, but they should be good for variations in the amount, intensity and location of the convection from day to day. && .AVIATION...Valid through 19/00Z. SCT-BKN clouds at 8k-12k ft MSL til 18/04Z, then gradually becoming SCT clouds at 11k-15k ft MSL tonight. SCT-BKN clouds at 8k-12k ft MSL again Sunday aft 18Z. Scattered to numerous SHRA/TSRA continue this afternoon and persist through the evening hours before diminishing overnight. Additional SHRA/TSRA then expected once again Sunday afternoon. Wind gusts to 45 kts possible near any TSRA along with MVFR conditions and mountain obscurations. Otherwise, SFC wind generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be a good chance of showers and thunderstorms across most of southeast Arizona the next week. Gusty outflow winds will be the primary concern with the daily storms. Min RH values will be in the 25-35 percent range at the lower elevations, with higher values in the mountains. 20-foot winds will generally be less than 15 mph and follow normal diurnal trends when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Lader Fire Weather....Lader Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 6:50 PM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Tucson AZ 650 PM MST Sat Jul 17 2021 AZZ508-513-180215- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 650 PM MST Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 715 PM MST... At 649 PM MST, Doppler radar was tracking a strong thunderstorm near Pearce-Sunsites, or 24 miles east of Benson, moving north at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pearce-Sunsites. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3184 10985 3184 10994 3198 11003 3198 10986 TIME...MOT...LOC 0149Z 164DEG 5KT 3188 10991
Special weather statement, Jul 17, 8:04 PM MST, 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 804 PM MST Sat Jul 17 2021 AZZ508-509-511-180345- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 804 PM MST Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTH CENTRAL COCHISE COUNTIES UNTIL 845 PM MST... At 804 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Willcox, moving northwest at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Fort Grant, Mount Graham and Bonita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3245 10955 3234 10976 3258 11003 3279 10978 TIME...MOT...LOC 0304Z 149DEG 20KT 3246 10972 Singer
Special weather statement, Jul 17, 8:28 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 828 PM MST Sat Jul 17 2021 AZZ508-512-180400- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 828 PM MST Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 900 PM MST... At 828 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Willcox, moving north at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3219 10957 3205 10982 3229 10998 3239 10966 TIME...MOT...LOC 0328Z 169DEG 29KT 3217 10976 Singer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:50 PM MST | Special Weather Statement | TWC | Cochise | 25 min |
| Jul 17, 8:04 PM MST | Special Weather Statement | TWC | Graham | 41 min |
| Jul 18, 6:19 AM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 18, 7:55 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Jul 18, 11:57 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 18, 1:00 PM MST | Areal Flood Advisory | TWC | Graham | 109 min |
| Jul 18, 1:28 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 11 hr |
| Jul 18, 2:36 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 18, 3:05 PM MST | Severe Thunderstorm Warning | TWC | Graham | 40 min |
| Jul 18, 3:36 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Jul 18, 4:08 PM MST | Flash Flood Warning | TWC | Greenlee | 112 min |
| Jul 18, 4:10 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 18, 4:16 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 119 min |
| Jul 18, 4:21 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Jul 18, 4:36 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 3 hr |
| Jul 18, 4:45 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 18, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 18, 4:58 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.